Erythema elevatum diutinum
Published Web Locationhttps://doi.org/10.5070/D37b91t5fn
Erythema elevatum diutinum
From the Ronald O. Perelman Department of Dermatology, New York University
Patrick E Burnett MD PhD, and Susan Burgin MD
Dermatology Online Journal 9(4): 37
A 53-year-old man with human-immunodeficiency-virus infection presents with a 2-year history of nodules on the extensor surfaces of his extremities. A biopsy confirmed the diagnosis of erythema elevatum diutinum. The clinical presentation, histopathology, etiology, and treatment options are reviewed.
History.—A 53-year-old man presented with a 2-year history of nodules on the extremities. The patient presented to the Bellevue Hospital Medical Center dermatology clinic 2 years before for evaluation of tender papules on his lower extremities and elbows. Over the course of the next two years, these lesions continued to enlarge and were occasionally tender. He also experienced recurrent episodes of nonblanching purpuric papules on his lower extremities that resolved spontaneously over a period of weeks.
The patient has been treated with indomethacin, compression stockings, tetracycline, and topical, intralesional, and oral glucocorticoids without improvement. Moderate clinical improvement has been noted with dapsone.
The patient gives a history human-immunodeficiency-virus infection. He was treated in 1998 for pulmonary tuberculosis.
Physical examination.—Numerous, firm, brown tumors were present on the lower extremities. The tumors vary in size from 1-3 cm and are confluent in areas, particularly at the heels. Similar, but smaller and less confluent lesions are found on the elbows and hands.
|Figure 1||Figure 2|
Laboratory data.—An erythrocyte sedimentation rate was elevated at 80 mm per hour. Cryoglobulins, rheumatoid factor, anti-double-stranded DNA antibody, anti-nuclear antibody, and a rapid plasma regain test were negative. Complement levels and cryptococcal antigen were negative. Cultures of the lesions for acid-fast bacteria and fungi were negative.
Histopathology.—There is infiltration of the vessel wall with neutrophils, leukocytoclasis, and swelling of endothelial cells.
Diagnosis.— Erythema elevatum diutinum.
Comment.—Erythema elevatum diutinum (EED), a chronic fibrosing form of leukocytoclastic vasculitis (LCV), is a disorder characterized by yellow or brown papules, plaques, or nodules that are distributed symmetrically over the extensor surfaces of the extremities. A predilection for skin overlying joints, buttocks, and Achilles tendons is common . Older lesions are typically larger and more fibrotic with a xanthomatous appearance. The course is chronic with reports of some spontaneous remissions. Exacerbation with concomitant bacterial infections is well described. The presentation can be altered in human-immunodeficiency-virus infection with nodular lesions in a palmar-plantar distribution [2, 3].
The favored hypothesis for the pathogenesis of EED is an immune-complex-mediated vasculitis induced by chronic antigen exposure. The association of EED with monoclonal gammopathies (primarily IgA), human-immunodeficiency-virus infection, celiac disease, and chronic streptococcal infections supports this hypothesis. Abnormalities in neutrophil migration in response to interleukin-8 and bacterial peptides have been described.  The histopathologic findings of EED designate it as a form of leukocytoclastic vasculitis (LCV). These findings include fibrin, neutrophils, and neutrophil fragments in and around the swollen walls of the small vessels in the upper and mid-dermis . Older lesions can demonstrate a granulation response together with a proliferation of dermal spindle cells and intracellular lipid deposits . The histopathology presented for this patient shows features of LCV. A later biopsy specimen was diagnostic of EED and demonstrated a nodular, mixed-cell infiltrate of macrophages with numerous neutrophils, nuclear dust, and leukocytoclastic vasculitis. A patient with EED should be evaluated for associated conditions, such as human-immunodeficiency-virus infection, hepatitis, and autoimmune disorders. Protein electrophoresis, rheumatoid factor, and endomysial antibody testing should be considered if justified by the clinical setting.
For patients with an underlying condition, the treatment of these conditions often brings relief from the EED . Otherwise, first-line treatments include dapsone and sulfapyridine. The efficacy of dapsone in patients with fibrotic lesions is diminished, and lesions tend to recur with discontinuation of therapy. Other treatments suggested by case reports include glucocorticoids (intralesional, topical, and oral), chloroquine, niacinamide and tetracycline, and colchicine.
References1. Gibson L, El-azhary R. Erythema elevatum diutinum. Dermatol Clin 18:295, 2000
2. Muratori S, et al. Erythema elevatum diutinum and HIV infection: A report of five cases. Br J Dermatol 141:335, 1999.
3. Martin J, et al. Erythema elevatum diutinum: A clinical entitiy to be considered in patients infected with HIV-1. Clin Exp Dermatol 26:725., 2001
4. Grabbe J, et al. Erythema elevatum diutinum — evidence for disease-dependent leukocyte alterations and response to dapsone. Br J Dermatol 143:415, 2000.
5. Kanitakis J, et al. Ultrastructural study of chronic lesions of erythema elevatum diutinum:"Extracellular cholesterosis" is a misnomer. J Am Acad Dermatol 29:363, 1993.
6. Suarez M, et al. Nodular erythema elevatum diutinum in an HIV-1 infected woman: response to dapsone and antiretroviral therapy. Br J Dermatol 138:717, 1998.
© 2003 Dermatology Online Journal